Please login to the form below

Not currently logged in

Novartis discontinues cancer trial

Novartis has discontinued a clinical trial programme for investigational cancer treatment ASA404, incurring impairment charges of $120m

Novartis has announced it has discontinued a clinical trial programme for investigational cancer treatment ASA404 (vadimezan) after interim results from a phase III study showed the drug was unlikely to meet its primary endpoint, failing to extend patient survival.

The decision to end the programme means the Swiss company will face impairment charges of $120m to be taken in the fourth quarter of 2010. An impairment charge is a decrease in the value of a company based on inflated previous estimates regarding a company's intangible assets.

Novartis has already been hit by impairment charges in 2010, with the company facing costs of $590m when it discontinued the development of investigational compounds Mycograb (efungumab) and albinterferon alfa-2b.

Research into ASA404 was halted following a recommendation from an independent data monitoring committee to end the phase III trial, ATTRACT-2, ahead of schedule.

The trial was designed to investigate if the treatment significantly extended overall survival in patients with advanced non-small cell lung cancer (NSCLC) when used in combination with chemotherapy.

ASA404 had previously failed to meet the primary endpoint of ATTRACT-1 trial. This study evaluated the drug in combination with paclitaxel and carboplatin as first-line treatment for advanced NSCLC.

11th November 2010


Featured jobs

Subscribe to our email news alerts


Add my company

Seven Stones is a creative, independent healthcare communications agency of movers and thinkers. We've been doing health differently since 1991....

Latest intelligence

When is it time to rebrand?
The Biosimilar Challenge
How health behaviours and clinical outcomes are related
When HCPs understand patient activation levels they can actively guide patients towards more confident self-management of diverse health concerns....